Stop the medication or force it in like the endro suggests?

Hello everyone,

I am still doing much better on this liquid T4 then anything I have ever had - got a bit carried away and started having the equliavant of 2.5mcg every other day (A tiny amount for most people I know) It does so much good, then I got a servere flare up of my ongoing embarassing Issue, along with the pulse getting into the 80's despite having the betablockers. I stopped the medicine today but am feeling horrible without it, but obviously the embarassing issue is causing a lot of a pain.

On my last appointment the endro suggested forcing in the medicine, so once the Thyroid was at a better level my symptoms would just go - is this safe to do? She doesn't take into account my Adrenal Issues

Thank you

11 Replies

  • Are you sure you are not stressing about this? 2.5 mcg is a drop in the bucket. It's about as close to a placebo as you can get. Which would be illegal. But if your heart rate would rise to 80 beats per minute from a drop of sugar water, then you'd have a definitive diagnosis: fear. Your doctor just wants you to get over your fear because this dose won't do anything to replace what's missing in regards to your thyroid levels.

  • Gabkad, I am on a high dose of betablockers, I get chest pains if I walk to far, along with endless other symptoms that are made worse from too higher dose of medication.

    This in not in my head - what I was looking for was helpful advice, not to be told it's basically all in my head.

  • Seriously though, have you had an angiogram done? Beta blockers really prevent the heart from responding to exertion. So maybe when you aren't doing anything, it's fine. I haven't checked all your previous posts, but do you have a cardiologist? Women have heart problems but it seems proper cardiac care is for men. We have problems here too. Women go to the emergency with a heart attack and are not even tested properly. Just sent home. Women can have different symptoms than men and everything is geared to men. Even when it makes the news how awful women are treated, the medical staff are not altering their approach.

  • Hello Gabkad,

    I haven't been offered an angiogram - The endro is saying I am having a normal reaction to Thyroxine and in time my body will settle down and I can then reduce the betablockers. I have had a high pulse for years - even before the Thyroid Illness was picked up on but the pulse did get higher with the treatment, If I don't have betablockers my pulse will easily be 130bpm so for the moment I just have to put up with it and hope what the endro is saying will happen.

  • Hi Personally from friends experiences, I would stay at this low amount for a long time. A friend was told to take 25mcg for twice a week. Eventually she could have a decent amount.

    Best wishes,


  • Thank you Jackie : >

  • Hi,

    In my own case, I wish that my thyroxine had been increased only very, very slowly instead of jumping up from 50mcg to 100mcg which left my system shocked for years. So, I'd suggest staying in the slow lane with getting onto thyroxine properly.

    It is possible that your routine of taking the medicine only every other day is causing a tiny amount of instability in your blood levels, and instability could trigger a stress reaction. Why not take your tiny dose daily or twice daily?

    If I could go back in time and re-run the process of getting onto thyroxine, I would increase my daily dose by 2mcg each week.

  • Thank you Helenabc

  • Hello Helenabc,

    When you say the increase left your system shocked for years, does that mean you body reacted the meds as well? The same thing happened with me, and the medication really upset my adrenals, so much so that it was essential that I had Hydrocortisone.

    I hope you are well now, it is such a long battle. thank you for your great advice.

    Best wishes

  • Hello again Kitten-whiskers,

    It was more than 20 years ago that I started on thyroxine. Here are notes that I made for an endo:

    Initial Reaction when started on thyroxine: I began to liven up within days, but also began to be troubled with insomnia and a general feeling of being out of gear with myself. It all got worse when my dose went up to 100mcg from 50mcg. The insomnia was terrible: I could not sleep more than 5 hours in 24 though I needed much more, and I became a nervous wreck. I had panic sensations when watching TV soaps I wasn’t even interested in! For a couple of years at least, I was often breathless if I did anything vigorous: eg I remember having to stop four times to rest while washing the kitchen floor, and my Dad finished the job for me in the end! Any activity made me feel hot, and I’d have to peel a layer of clothing off and fling a window open. Nearly everything was over-stimulating. I felt at least as ill as before the start of thyroxine therapy, but much less susceptible to hypothermia — less susceptible but not unsusceptible. Only after 9 years did I feel I was at last settling down on thyroxine! I continued to suffer poor stamina, post-exertional malaise, every kind of bowel distress, poor memory, reduced intelligence, painful muscles, nerve pain, reduced eye sight and sensitivity to bright light, skin problems, balance and coordination glitches, speech difficulties, etc etc.

    I think you could say it upset my adrenals. No one considered prescribing anything else. I just suffered, and was encouraged to believe it was M.E., for which there is no particular treatment.

  • Hello Helenabc,

    Thank you so much for reply - 9 years my goodness. I hope your completely better now after all that.

    I do hope my body calms down quicker than that - I have been suffering for years as it is.

    Typical of the docs to say it was M.E - gets them off the hook

    Best wishes

You may also like...